Alert archive / North Carolina / Flash Flood Warnings in 1997

Flash Flood Warning 2, NWS Greenville-Spartanburg, SC

February 28, 1997Jackson County, North Carolina

NWS Greenville-Spartanburg, SC issued this flash flood warning at Feb 28, 1997, 12:16 PM EST for Jackson County, North Carolina. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 28, 1997, 12:16 PM EST (17:16 UTC)
Expired
Feb 28, 1997, 3:15 PM EST
In force
3 hr
Issued by
NWS Greenville-Spartanburg, SC
Area
Whole counties

County Jackson County, NC

The radar

The Greer radar (KGSP), 95 km from the middle of the area, began a volume at 17:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 5.3 hours before the alert went out and 247 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 1997-02-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 328 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 1997-02-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 223 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
328 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
478 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
223 m²/s²
0-3 km storm-relative helicity
255 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KGSP 281717 RRA
FFWGSP
NCC099-282015-
 
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
1216 PM EST FRI FEB 28 1997
 
THE NATIONAL WEATHER SERVICE IN GREENVILLE SPARTANBURG HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL  315 PM EST
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN WEST NORTH CAROLINA
 
   ...JACKSON COUNTY
 
HEAVY RAIN FELL FOR MUCH OF THE MORNING IN JACKSON COUNTY...
ESPECIALLY ON THE RIDGES IN THE NORTHERN AND EASTERN PARTS OF THE
COUNTY. UP TO FOUR INCHES OF RAIN HAD FALLEN DURING THE PAST 24
HOURS.
 
RUNOFF FROM THE RAIN WAS CAUSING CREEKS AND STREAMS IN JACKSON COUNTY
TO RISE RAPIDLY. COVE CREEK WAS OUT OF ITS BANKS AT MANY
LOCATIONS...CAUSING STREET FLOODING IN SYLVA. NUMEROUS OTHER SMALL
CREEKS AND STREAMS COUNTY-WIDE WERE FAST APPROACHING OR EXCEEDING
BANKFUL.
 
THE HEAVY RAIN FROM THIS MORNING HAS MOVED NORTHEAST. HOWEVER...
ADDITIONAL RAINFALL MOVING NORTHEAST FROM GEORGIA WILL LIKELY
AGGRAVATE FLOODING AS THE AFTERNOON PROGRESSES.
 
REMEMBER THAT SEVENTY FIVE PERCENT OF ALL FLOOD FATALITIES
ARE THE RESULT OF EITHER DRIVING INTO FLOOD WATERS OR
CHILDREN PLAYING IN OR NEAR DRAINAGE DITCHES OR STREAMS.
 
ZOLTOWSKI

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Greenville-Spartanburg, SC wrote its last area forecast discussion before this flash flood warning went out at Feb 28, 9:26 AM EST, 2 hours 50 minutes earlier.

Area forecast discussion, Feb 28, 9:26 AM EST, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREENVILLE/SPARTANBURG, SC
925 AM EST FRI FEB 28 1997

RAH: AGREE WITH FFA FOR SRN/CRN MTNS. (WILL KEEP YOU POSTED ON NRN
      MTNS). TEMPS AND POPS OK.
CAE: MAY WANT TO GO LOW END OF LIKELY POPS FOR THIS AFTN.
FFC: NO RECOMMENDATIONS

OVER 3 INCHES OF RAIN HAS FALLEN IN THE PAST 24 HOURS IN SOME MOUNTAIN
LOCATIONS MAINLY IN THE CENTRAL AND SOUTHERN AREAS. CONSIDERING THE
DEEP MOISTURE...STRONG SOUTHERLY FLOW AT 850 MB...AND TSTM COMPLEX
MOVING ALONG STATIONARY BOUNDARY ALIGNED ALONG TENN/NC BORDER...FFA
A GOOD IDEA. WILL BE SENDING RAH AN ADM SHORTLY WITH COUNTY REPORTS.

FOG HAS THICKENED ACROSS UPSTATE AND NORTHEAST GA. VISIBILITIES ARE
BELOW A HALF MILE IN MOST AREAS...WITH GMU DOWN TO ZERO. FFC SOUDING
SHOWS SMALL...LOW LEVEL INVERSION WHICH SHOULD MIX OUT AS SUN ANGLE
INCREASES. WE CAN HANDLE IT IN THE SHORT TERM FORECASTS FOR NOW. ADVISE
ON KEEPING TEMPS AS FORECAST FOR NOW. POJPS MAY NEED TO BE BUMPED UP
SLIGHTLY BASED ON LATEST RADAR TRENDS...SHOWING CONVECTION FIRING IN
CENTRAL ALABAMA AND WESTERN GA. IT LOOKS LIKE IT MAY BE SHIFTING A
A BIT EASTWARD AND FILLING IN.

MOYER/ZOLTOWSKI

The office that day

Everything else NWS Greenville-Spartanburg, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 28, 10:24 AM ESTFlash Flood WarningGSPHaywood3 hr
Feb 28, 1:26 PM ESTFlash Flood WarningGSPHaywood3 hr

Nearby

Flash Flood Warnings in North Carolina, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.